Hail, Marion
- When
- July 5, 9:28 PM CST
- Where
- Marion County, 0.54 mi E of Ramona
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.600, -97.060
During the late evening hours on the 5th, an isolated severe thunderstorm moving south produced quarter size hail over far northern Marion County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
During the late evening hours on the 5th, an isolated severe thunderstorm moving south produced quarter size hail over far northern Marion County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 5, 7:27 PM CST, 2 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 827 PM CDT TUE JUL 5 2011 .UPDATE... TONIGHT: ALL POPS/WX/QPF GRIDS HAVE BEEN UPDATED TO REFLECT ISSUANCE OF SVR #603 THAT IS IN EFFECT TIL 3AM CDT FOR PRIMARILY THE NE CORRIDOR. SKY GRIDS WERE ALSO INCREASED TO REFLECT AREAL EXTENT OF (+)TSRA. && .PREV DISCUSSION... /ISSUED 705 PM CDT TUE JUL 5 2011/ AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU FOCUS IS ON TSRA POTENTIAL LATE TONIGHT FROM NRN KS TO NE THEN SE KS ALONG & N-E OF ELEVATED WARM FRONTOGENESIS. THESE AREAS ARE VERY WELL ALIGNED WITH BROAD NW-SE ORIENTED AXIS OF RICH MOISTURE. AIRMASS IS PRIMED & READY FOR MCS DEVELOPMENT WITH COMPLEX PROPAGATING SE OVER KRSL...KSLN & KCNU TERMINALS WHERE "VCTS" HAS BEEN ASSIGNED...FOR NOW. THERE IS POTENTIAL FOR ~1,200FT CIGS OVER KRSL & KSLN ~06/11Z (LIKELY CONVECTIVELY-INDUCED CUMULUS FRACTUS). IF TSRA ASSIGNED TO ANY OF THE 3 AFORE-MENTIONED TERMINALS IT WOULD LIKELY BE FROM 06/10Z-06/15Z. BE LOOKING FOR UPDATES FOR THESE PERIODS. PREV DISCUSSION... /ISSUED 311 PM CDT TUE JUL 5 2011/ DISCUSSION... FORECAST UPDATES WILL FOCUS ON TIMING AND PLACEMENT OF THUNDERSTORMS CHANCES FOR THE NEXT COUPLE DAYS...FOLLOWED BY HEAT BUILDING OVER THE REGION AGAIN FOR THE WEEKEND INTO EARLY NEXT WEEK. TONIGHT ISOLATED THUNDERSTORMS COULD DEVELOP OVER CENTRAL OR SOUTHEAST KANSAS...BUT THE MAIN AREA WILL BE ALONG THE FRONTAL BOUNDARY IN SOUTHERN NEBRASKA FOR LATE THIS AFTERNOON/EVENING. THIS ACTIVITY ALONG THE FRONT WILL SPREAD SLOWLY SOUTHWARD TONIGHT INTO CENTRAL KANSAS. WED-FRI CURRENT SATELLITE WATER VAPOR IMAGERY SHOWS A SHORT WAVE OVER NEVADA WHICH WILL ROTATE AROUND THE UPPER LEVEL HIGH PRESSURE CENTER INTO NEBRASKA FOR WEDNESDAY AFTERNOON/NIGHT. THE BETTER CHANCES OF PRECIPITATION FOR KANSAS WILL OCCUR FROM WEDNESDAY AFTERNOON THROUGH THE THURSDAY MORNING PERIOD. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHERN NEBRASKA/NORTHERN KANSAS ALONG THE FRONT ON WEDNESDAY AFTERNOON. THIS ACTIVITY WILL SPREAD SOUTHWARD AND GROW INTO A MCS FOR WEDNESDAY NIGHT WITH A SLOW SOUTHEAST MOVEMENT...AIDED BY STRONG ISENTROPIC LIFT IN THE 310-315K LAYER AHEAD OF THE SHORTWAVE. THE FORECAST LOOKS A LITTLE MURKY FOR THURSDAY AS THE EFFECTIVE FRONTAL BOUNDARY COULD BE PUSHED SOUTH OF THE KANSAS/OKLAHOMA BORDER BY THE MCS COLD POOL. IF THIS OCCURS IT WOULD LIMIT PRECIPITATION CHANCES FOR THE AREA ON THURSDAY AFTERNOON/NIGHT...BUT COOLER THAN NORMAL HIGH TEMPERATURES WOULD PROVIDE A NICE DAY A RELIEF FROM THE HEAT. THE HEAT WILL BEGIN TO BUILD BACK INTO THE AREA ON FRIDAY AND INCREASE FOR THE WEEKEND. EXTENDED: SAT-TUE CONFIDENCE IS HIGH FOR INCREASING HEAT AND DRY WEATHER CONDITIONS TO PREVAIL FOR THE WEEKEND INTO EARLY NEXT WEEK...AS THE UPPER RIDGE CENTER MIGRATES SLOWLY EASTWARD FROM KANSAS INTO THE MID-MISSISSIPPI VALLEY REGION. JAKUB && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 74 95 71 88 / 30 30 40 30 HUTCHINSON 74 95 71 88 / 40 30 40 40 NEWTON 74 94 71 87 / 40 30 50 40 ELDORADO 73 94 71 87 / 30 30 40 40 WINFIELD-KWLD 75 97 72 90 / 20 20 30 30 RUSSELL 71 91 68 86 / 50 30 50 40 GREAT BEND 72 93 69 88 / 40 30 40 40 SALINA 74 91 70 85 / 60 40 50 40 MCPHERSON 73 93 70 86 / 50 30 50 40 COFFEYVILLE 73 95 71 89 / 20 20 30 40 CHANUTE 72 92 70 85 / 50 30 40 40 IOLA 72 92 70 85 / 50 30 50 40 PARSONS-KPPF 73 94 71 87 / 40 20 40 40 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 843 PM CDT TUE JUL 5 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-070145- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 843 PM CDT TUE JUL 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS CAPABLE OF GOLFBALL-SIZED HAIL AND 60 TO 70 MPH WINDS ARE LIKELY ALONG...AND NORTHEAST...OF A LINE FROM MCPHERSON...TO EL DORADO...TO INDEPENDENCE TIL 3 AM CDT. STRONG THUNDERSTORMS CAPABLE OF NICKEL-SIZED HAIL AND GUSTS AROUND 50 MPH ARE POSSIBLE FROM RUSSELL AND GREAT BEND SOUTHEAST THROUGH WICHITA TO SEDAN. THESE THUNDERSTORMS WILL CONTINUE OVER THESE AREAS THROUGH DAYBREAK. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES WILL INCREASE ACROSS THE ENTIRE AREA FROM WEDNESDAY THROUGH THURSDAY...AS A WEAK COLD FRONT MOVES SOUTHWARD INTO THE KANSAS REGION. STRONG TO MARGINALLY SEVERE STORMS ARE BOTH POSSIBLE WITH DIME TO QUARTER SIZED HAIL AND 50 TO 60 MPH GUSTS. HEAT INDICES OF 100 TO 104 ARE POSSIBLE SATURDAY THROUGH MONDAY DURING THE AFTERNOON HOURS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS LIKELY TONIGHT FOR AREAS GENERALLY ALONG...AND NORTHEAST...OF A LINE FROM MCPHERSON...TO EL DORADO... TO INDEPENDENCE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ES/CDJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1004 PM CDT TUE JUL 5 2011 KSZ052-053-060330- CHASE-MARION- 1004 PM CDT TUE JUL 5 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NORTHWEST CHASE AND NORTHERN MARION COUNTIES... AT 958 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM NEAR HERINGTON...OR 17 MILES SOUTHEAST OF ABILENE...AND MOVING SOUTH AT 15 MPH. QUARTER SIZE HAIL...AND WINDS TO 55 MPH ARE POSSIBLE WITH THIS STORM. PEOPLE IN NORTHERN MARION AND NORTHWESTERN CHASE COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORM MAINTAINS INTENSITY AND MOVES INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. DARMOFAL
The Topeka radar (KTWX), 84 km away, was scanning. The volume nearest the first event began at 03:30 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335846.